Massachusetts, 2013

Heavy Snow and Winter Weather in Massachusetts, March 21 to 22, 2013

March 21 to 22, 2013 · NWS BOX · 7 events in 7 counties and zones

Low pressure off the coast of southern New England coupled with a shortwave/mid level trough in the Ohio Valley resulted in a typical Norlun trough set up across the area. These troughs can promote a very narrow band of heavy snow where low level convergence sets up.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure off the coast of southern New England coupled with a shortwave/mid level trough in the Ohio Valley resulted in a typical Norlun trough set up across the area. These troughs can promote a very narrow band of heavy snow where low level convergence sets up. This can result in areas in the band having much more snow than areas outside of the band. This set up spread snow across much of the area with the highest amounts occurring along the south coast of Massachusetts and into Newport County, Rhode Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 21, 2:34 PM EST, 26 minutes earlier.

Area forecast discussion, Mar 21, 2:34 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
334 PM EDT THU MAR 21 2013

.SYNOPSIS...
LOW PRESSURE MOVING SOUTHEAST OF NANTUCKET WILL BRING A PERIOD OF
ACCUMULATING SNOW TO SE MASSACHUSETTS THIS AFTERNOON AND TONIGHT.
DRY AND COLD WEATHER WILL FOLLOW FRIDAY WITH A SLIGHT MODERATING
TREND THIS WEEKEND. ANOTHER STORM MAY AFFECT SOUTHERN NEW ENGLAND
EARLY NEXT WEEK...OR IT MAY PASS JUST TO THE SOUTH. DRY SEASONABLY
COLD WEATHER RETURNS TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
330 PM UPDATE...LIGHT SNOW SHOWERS CONTINUE ACROSS PARTS OF SOUTHERN
NEW ENGLAND.  THESE STILL ARE QUITE LIGHT GIVEN TEMP/DEWPOINT
SPREADS CONTINUE TO BE IN THE 10-15 DEGREE RANGE. EXPECT THESE
DIFFERENCES TO GET SMALLER AS THE INCOMING PRECIPITATION MOISTENS
THE AIRMASS THROUGH EVAPORATION. EXPECT ISOLATED SNOW SHOWERS...
DURING THE REST OF THE DAY.

THE GFS SEEMS TO BE HANDLING THE PRECIPITATION THE BEST AND
INDICATES AN INCREASE IN QPF ON THE CAPE AND PARTICULARLY AFTER 00Z.
ALSO LOOKING AT THE BEST FRONTOGENESIS ON THE GFS...THIS LINES UP
WELL WITH OBSERVATIONS OF MODERATE SNOW AT ATLANTIC CITY AT 18Z.
BECAUSE OF THIS...WE HAVE INCREASED OUR SNOWFALL TOTALS A
BIT...INCREASING THEM TO 2 TO 4 INCHES FOCUSED MAINLY ACROSS
SOUTHEASTERN MASSACHUSETTS.  WE HAVE ISSUED A WINTER WEATHER
ADVISORY FOR PLYMOUTH AND SOUTHERN BRISTOL COUNTIES...CAPE COD...AND
MARTHAS VINEYARD.  SNOWFALL UP TO 1 TO 2 INCHES IS POSSIBLE FARTHER
TO THE NORTH AND WEST BUT WE EXPECT THE MOST INTENSE SNOW AND
HIGHEST TOTALS TO BE SOMEWHERE IN THE ADVISORY AREA.  EXPECT THE
MOST INTENSE SNOWFALL TO BE BETWEEN 8 PM AND 2 AM.

WHILE THERE CONTINUES TO BE SOME UNCERTAINTY...GIVEN WE ARE DEALING
WITH FORECASTING MESOSCALE FEATURES...MODELS ARE COMING MORE IN LINE
WITH THE GENERAL AREA WHERE A NARROW BAND OF MODERATE TO HEAVY SNOW
WILL SET UP.  RIGHT NOW THIS BAND LOOKS TO BE WITHIN ABOUT 20 MILES
EITHER SIDE OF CAPE COD CANAL.  SUPPORTING THIS MESOSCALE BANDING
ARE QUITE A BIT OF INSTABILITY AS EXHIBITED IN TOTAL TOTALS ABOVE 50
AND MID LEVEL LAPSE RATES AROUND 8 DEG C/KM.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
MID LEVEL TROUGH STAYS PRETTY WELL PUT OVER THE NORTHEASTERN U.S.
THROUGH FRIDAY.  THIS...IN COMBINATION WITH THE SURFACE LOW IN THE
MARITIMES WILL ALLOW FOR SOME FLURRIES AND ISOLATED LIGHT SNOW
SHOWERS TO LINGER OVER THE CAPE AND ISLANDS AS WELL AS START UP
ACROSS THE NORTHWESTERN ZONES LATER IN THE AFTERNOON.  THESE SHOULD
START TO COME TO AN END OVERNIGHT AS THE MID LEVEL LOW AND SURFACE
LOW LIFT TO THE NORTHEAST TAKING THE LIFT AND MOISTURE WITH IT.

TEMPERATURES WERE A BLEND OF BIAS CORRECTED MOS...WITH HIGH TEMPS
REACHING THE MID TO UPPER 30S TO LOW 40S AND LOW TEMPS IN THE 20S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
BIG PICTURE...

CLOSED LOW PRESSURE REMAINS OVER THE MARITIMES THROUGH MUCH OF THE
PERIOD.  STRONG JET CROSSES THE SOUTHERN TIER OF THE USA AND MOVES
OUT OVER THE ATLANTIC WELL SOUTH OF NEW ENGLAND.  THIS WILL KEEP NEW
ENGLAND IN COLDER THAN NORMAL TEMPS THROUGH AT LEAST MIDWEEK.
SHORTWAVE ALONG THE WESTERN CANADA COAST DIVES SOUTHEAST OVER THE
ROCKIES AND DEVELOPS SURFACE LOW IN THE LEE OF THE ROCKIES OVER THE
WEEKEND...ASSOCIATED WITH THE SOUTHERN STREAM.  THIS LOW AND
SHORTWAVE THEN SWEEP EAST TO THE MID ATLANTIC COAST BY MONDAY.

MODEL PREFERENCES...

MODELS ARE SIMILAR THROUGH SATURDAY...AND AGAIN TUESDAY-WEDNESDAY.
THE GFS BRINGS THE SHORTWAVE OUT OF THE ROCKIES A LITTLE FASTER THAN
THE ECMWF. THE GFS IS ALSO A TAD FASTER IN MERGING THE SHORTWAVE
WITH THE MARITIME UPPER LOW EARLY NEXT WEEK.  QPF FIELDS BRING LIGHT
PCPN TO OUR AREA EARLY MONDAY...BUT BOTH ECMWF AND GFS SHIFT THIS
OFFSHORE TO THE SOUTH DURING MONDAY AFTERNOON.  NO PREFERENCE
BETWEEN THE TWO MODELS...SO WE WILL USE A BLEND OF DATA.

THE DAILIES...

FRIDAY NIGHT THROUGH SUNDAY... UPPER LOW REMAINS OVER THE MARITIMES
OVER THE WEEKEND.  COLD POOL ALOFT WILL SUPPORT A MEASURE OF
INSTABILITY AND POTENTIAL FOR CLOUD GROWTH.  UNCERTAINTY WILL BE
ABOUT HOW MUCH CLOUD LEVEL MOISTURE WILL BE AVAILABLE TO CONVERT
INTO CLOUDS.  MOST OF THIS WILL BE OVER NORTHERN NEW ENGLAND...BUT
COULD BE SOME DIURNAL CLOUDS HERE IN THE SOUTH ESPECIALLY SATURDAY.
OVERALL...A DRY WEEKEND. MIXING DEPTHS SHOULD REACH 850 MB...WINDS
AT THAT LEVEL WILL BE NORTHWEST 30-35 KNOTS AND MIXING COULD PRODUCE
GUSTS IN THAT RANGE SATURDAY.  WINDS ALOFT DIMINISH SUNDAY.  TEMPS
ALOFT WILL BE -8C TO -10C...SO FULLY MIXED MAX TEMPS WOULD BE 40-45F.

SUNDAY NIGHT-MONDAY... LOW PRESSURE COMING OUT OF THE SOUTHERN
PLAINS REDEVELOPS ALONG THE COAST.  UPPER FLOW AS NOTED ABOVE IS
MAINLY EAST-WEST...WHICH WOULD MOVE MOST OF THE PCPN SHIELD OUT TO
SEA.  BUT CONFLUENCE ZONE ALOFT MOVES UP ACROSS MASSACHUSETTS.  HIGH
LEVEL JET DIVERGENCE MAKES A MOVE TOWARD NEW ENGLAND SUNDAY NIGHT
BUT THEN COLLAPSES SOUTH OF THE REGION MONDAY.  LOW LEVEL
CONVERGENCE IS LESS READABLE IN THE DATA BUT SEEMS TO FAVOR RI AND
SOUTHEASTERN MASS.  WE WILL CONTINUE TO RUN WITH SLIGHT CHANCE POPS
NORTH AND LOW-END CHANCE POPS ALONG THE SOUTH COAST.  STILL SEVERAL
DAYS TO GO BEFORE THIS ONE...AND THE PARENT SYSTEM IS JUST OFF THE
NORTHWEST COAST...SO WE EXPECT CONTINUED VARIATIONS IN THE DATA FOR
THE NEXT COUPLE OF DAYS.

TUESDAY-WEDNESDAY... UPPER LOW CONTINUES OVER THE NORTHEAST USA AND
GREAT LAKES.  EXPECT MIXED CLOUDS/CLEAR SPOTS...DRY WEATHER...AND
SEASONABLY COLD TEMPS.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT.
  MODERATE...30 TO 60 PERCENT.
  HIGH...GREATER THAN 60 PERCENT.

OVERVIEW...MODERATE CONFIDENCE.

VFR CONDITIONS EXPECTED TO LOWER TO MVFR WITH LOCAL IFR POSSIBLE
DURING THE AFTERNOON...MAINLY ACROSS RI AND SE MA AND CAPE COD AS
LIGHT SNOW OVERSPREADS THE REGION. MAINLY VFR NORTH AND WEST OF
HARTFORD CT TO WORCESTER MA TO MANCHESTER NH.  SNOW AND MVFR/IFR
CONDITIONS SHOULD BE FOCUSED OVER SE MA AND THE CAPE AND ISLANDS
TONIGHT. CONDITIONS SHOULD SLOWLY IMPROVE TO VFR FROM WEST TO EAST
FRIDAY MORNING. VFR CONDITIONS EXPECTED FRIDAY AND FRIDAY NIGHT
WITH NORTHWEST WINDS GUSTING TO 20 KNOTS.

KBOS TAF...MODERATE CONFIDENCE IN TAF. BELIEVE ANY SNOW SHOWERS
AFFECTING BOS WILL BE HIT OR MISS WITH MORE TIME WITHOUT SHOWERS
THAN WITH SHOWERS.

KBDL TAF...HIGH CONFIDENCE IN TAF.

OUTLOOK...SATURDAY THROUGH TUESDAY...

SATURDAY THROUGH SUNDAY...GENERALLY VFR. MODERATE CONFIDENCE.
NORTHWEST WINDS GUSTING TO 30 KNOTS SATURDAY...LOWER POTENTIAL FOR
GUSTS TO 35 KNOTS.

SUNDAY NIGHT AND MONDAY... COASTAL STORM DEVELOPS BUT STILL
UNCERTAINTY AS TO HOW FAR UP THE COAST THE PRECIPITATION WILL REACH.
LOW CONFIDENCE FOR MVFR/IFR CIGS/VSBYS IN RAIN AND SNOW SHOWERS
MONDAY...WITH BEST OF A LOW CHANCE BEING ALONG THE SOUTH
COAST/CAPE/ISLANDS.  INCREASING NORTHEAST WINDS GUSTING TO 25 KNOTS
ON MONDAY.

&&

.MARINE...
MODERATE TO HIGH CONFIDENCE THROUGH FRIDAY NIGHT.

SEAS BUILD WITH THE PASSAGE OF A SURFACE LOW PRESSURE SOUTH AND EAST
OF THE COASTAL WATERS.  5 TO 6 FOOT SEAS ARE EXPECTED ON THE OUTER
WATERS BY FRIDAY MORNING AND 6 TO 8 FOOT SEAS BY FRIDAY NIGHT.
NORTHEASTERLY WINDS WILL SHIFT TO THE WEST AS THEY INCREASE TO
AROUND 25 KTS.  SMALL CRAFT ADVISORIES ARE UP FOR THE SOUTHEASTERN
OUTER WATERS THROUGH FRIDAY AFTERNOON.  THESE WILL LIKELY NEED TO BE
EXTENDED INTO FRIDAY NIGHT FOR MORE OF THE WATERS.

OUTLOOK...SATURDAY THROUGH TUESDAY...

SATURDAY...SEAS 5-7 FEET ON THE OUTER WATERS.  NORTHWEST WINDS
GUSTING 30-35 KNOTS...THERE IS AN LOW-END CHANCE OF NORTHWEST GALES
SATURDAY WITH THE BEST CHANCE ON THE EASTERN OUTER WATERS.
OTHERWISE...SMALL CRAFT ADVISORY EXPECTED.

SUNDAY...WINDS AND SEAS SUBSIDING...BUT LINGERING SMALL CRAFTS
POSSIBLE FIRST THING IN THE MORNING.

MONDAY...INCREASING NORTHEAST WINDS WITH SPEEDS TO 30 KNOTS.
BUILDING SEAS WITH 5-7 FOOT VALUES ESPECIALLY ON THE OUTER WATERS.

&&

.CLIMATE...
NORMAL HIGH TEMP/NORMAL LOW TEMP

BOS 47 / 32
BDL 50 / 29
PVD 49 / 31
ORH 45 / 28

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WINTER WEATHER ADVISORY UNTIL 4 AM EDT FRIDAY FOR MAZ018>023.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 AM TO 8 PM EDT FRIDAY FOR
     ANZ254>256.

&&

SYNOPSIS...WTB/RLG
NEAR TERM...RLG
SHORT TERM...RLG
LONG TERM...WTB
AVIATION...WTB/RLG
MARINE...WTB/RLG
CLIMATE...
Hazardous weather outlook, Mar 21, 2:55 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
355 PM EDT THU MAR 21 2013

CTZ002>004-MAZ002>017-024-026-NHZ011-012-015-RIZ001>008-222000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
355 PM EDT THU MAR 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...
SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE
ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY OF ACCUMULATING SNOWFALL SUNDAY NIGHT
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ018>023-222000-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
355 PM EDT THU MAR 21 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY OF ACCUMULATING SNOWFALL SUNDAY NIGHT
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-222000-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
355 PM EDT THU MAR 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY OF NORTHWEST GALES ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RLG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Bristol

When
March 21, 3:00 PM EST to March 22, 6:00 AM EST
Where
Southern Bristol forecast zone
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Two to eight inches of snow fell across southern Bristol County.

Winter Weather, Northern Bristol

When
March 21, 4:00 PM EST to March 22, 6:00 AM EST
Where
Northern Bristol forecast zone
Reported by
CoCoRaHS
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

One to five inches of snow fell across northern Bristol County.

Winter Weather, Eastern Plymouth

When
March 21, 4:00 PM EST to March 22, 6:00 AM EST
Where
Eastern Plymouth forecast zone
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

Three to six inches of snow fell across eastern Plymouth County.

Winter Weather, Western Plymouth

When
March 21, 5:00 PM EST to March 22, 6:00 AM EST
Where
Western Plymouth forecast zone
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Three to four inches of snow fell across western Plymouth County.

Winter Weather, Barnstable

When
March 21, 6:00 PM EST to March 22, 8:00 PM EST
Where
Barnstable forecast zone
Reported by
CoCoRaHS
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Two to ten inches of snow fell across Cape Cod.

Winter Weather, Dukes

When
March 21, 6:00 PM EST to March 22, 5:30 AM EST
Where
Dukes forecast zone
Reported by
Amateur Radio
Coordinates
41.389, -70.699 (the zone’s center; the record gives no point)

Four to six inches of snow fell across Martha's Vineyard.

Winter Weather, Nantucket

When
March 21, 6:00 PM EST to March 22, 8:00 AM EST
Where
Nantucket forecast zone
Reported by
Trained Spotter
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

Three inches of snow fell on Nantucket.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437373, 437372, 437377, 437376, 437371, 437374, 437375.